Skip to content

Announcements

Digestive Disorders Health Center | Heartburn/GERD Health Center | Crohn's Disease Health Center | Celiac Disease Health Center | IBS Health Center | IBD Health Center | Hepatitis Community | The health professionals are not available at the current time to answer community members' questions.
Teen with stomach ulcer
avatar
superkx posted:
Hello WebMD community. I would appreciate a serious answer for my situation: I just learned my younger brother, who's 16 years old, was diagnosed with a stomach ulcer. I find this very hard to accept. Is it possible for a teen to develop a stomach ulcer? I would rather have a second opinion from another doctor, but due to my financial situation, I can't. I've never heard of someone being diagnosed so young with this ailment. I would appreciate any information. Thank you for your time and help.
Reply
 
avatar
cc18 responded:
It is possible to get a stomach ulcer at a young age.

Do he take any medications, such as antibiotics or even over-the-counter NSAIDs? There are a number of medications that can cause serious distress to the stomach. For example, when I was 19, I was on doxycycline for acne, and it gave me both stomach and esophageal ulcers. I had similar problems when I was prescribed high-dose ibuprofen after an ankle injury.

Definitely consider his medications (including those taken over the counter) as a potential source of the problem.

Hope he feels better soon!
 
avatar
calgal37 responded:
Superkx, it's possible to develop almost any stomach or GI problem at almost any age. Ulcerations are not 'confined' to older persons. Was your younger brother 'scoped' and that is how the ulcer was found? I'm asking because many people will develop stomach discomfort/pain and immediately attribute it to the presence of an 'ulcer' when in fact it could be due to gastritis - an inflammatory condition of the stomach.

If he was diagnosed with either gastritis or an ulcer, the doc will probably evalutate him for the presence of H. pylori, a bacterium that is known to be implicated in the development of both conditions. If H.pylori is present, he'd be treated with antibiotics and an acid reduction med and then probably continue with acid reduction meds and be told to change his diet to a more 'GERD-friendly' one.
 
avatar
superkx replied to cc18's response:
Thank you so much. I appreciate your help and taking your time to putting my brother's situation into perspective.
 
avatar
superkx replied to calgal37's response:
Thank you sooo much for your sharing your knowledge! I will definitely check back with my brother and mother about what type of evaluation/medication he was given. God bless!


Helpful Tips

GERD Sufferers ~ STOP DRINKING BOTTLED WATER
I suffered with GERD for 2 1/2 years. I tried everything. It was so bad, I can't even tell you. I tried cutting so many things out of my ... More
Was this Helpful?
39 of 63 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the American Gastroenterological Association website